Alert archive / Idaho / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2023, 4:12 PM MDT for Cassia County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 4:12 PM MDT (22:12 UTC)
- Expired
- May 31, 2023, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 165 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS55 KPIH 312212
SVRPIH
IDC031-312300-
/O.NEW.KPIH.SV.W.0021.230531T2212Z-230531T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
412 PM MDT Wed May 31 2023
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southwestern Cassia County in southeastern Idaho...
* Until 500 PM MDT.
* At 412 PM MDT, a severe thunderstorm was located 15 miles west of
Oakley Reservoir, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bostetter Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4199 11428 4228 11428 4228 11396 4199 11409
TIME...MOT...LOC 2212Z 205DEG 5KT 4210 11423
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MacKay2 follow-up statements
241
WWUS55 KPIH 312230
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
430 PM MDT Wed May 31 2023
IDC031-312300-
/O.CON.KPIH.SV.W.0021.000000T0000Z-230531T2300Z/
Cassia ID-
430 PM MDT Wed May 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL CASSIA COUNTY...
At 430 PM MDT, a severe thunderstorm was located 14 miles west of
Oakley Reservoir, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bostetter Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4208 11428 4228 11428 4228 11407 4208 11414
TIME...MOT...LOC 2230Z 205DEG 5KT 4212 11422
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MacKay575
WWUS55 KPIH 312250
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
450 PM MDT Wed May 31 2023
IDC031-312300-
/O.EXP.KPIH.SV.W.0021.000000T0000Z-230531T2300Z/
Cassia ID-
450 PM MDT Wed May 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CASSIA COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4208 11428 4228 11428 4228 11407 4208 11414
TIME...MOT...LOC 2250Z 205DEG 5KT 4214 11421
$$
MacKayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:01 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 31, 2:01 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 201 PM MDT Wed May 31 2023 .SHORT TERM...Today and Thursday. The upper level low over southern California will keep moisture moving into our area, especially our southern areas. The troughing over the Washington and Oregon will continue to bring moisture over our northern areas, especially the northern Central mountains. Our northern and southern areas have the best chance of scattered showers and thunderstorms this afternoon with the Snake Plain/Eastern Magic Valley and Arco desert looking to just get isolated showers and thunderstorms. Look for gusty winds, small hail, and moderate to heavy rain with thunderstorms. Southwest of Burley and the Central mountains are in an Excessive Rainfall Outlook (ERO) and have the best potential for flash flooding with slowing moving thunderstorms today. These same areas have the best lift as well with CAPE of 1000 to 1500 J/kg. The best shear or 20 to 25 kts is in the Central mountains. The storms in the Central mountains look to have better hail and gusty wind potential. Tomorrow, Thursday, the low in southern California looks to move east and north as it starts to fill and weaken. This will bring even more moisture into our area. The trough over Washington and Oregon will approach the Idaho line. This trough will bring slightly more moisture and instability into our area as well. Look for more widespread showers and thunderstorms tomorrow with better coverage than today. Again, expect gusty winds, small hail, moderate to heavy rainfall with thunderstorms. Most of our area Thursday will be under the ERO outlook. Only the Shoshone area and most of the Eastern Magic valley are out of the ERO. Look for chances of flash flooding again tomorrow afternoon, especially over the mountains and urban areas with training and slow moving storms. Look for near normal temperatures today and slightly below normal temperatures Thursday with more overall cloud cover likely. Wyatt .LONG TERM...Friday through next Wednesday. With one main area of low pressure centered over Colorado and another off the British Columbia Coast, broad troughing over the Rocky Mountains will support a shortwave trough ejected from the ERN Pacific low keeping active weather going through the weekend. Precipitation will be characterized showers and thunderstorms peaking in intensity during the afternoon and evening hours becoming increasingly isolated overnight. PWATs continue to run between 120 to 180 percent of normal supporting stronger thunderstorms to be efficient rain producers. The ECMWF remains more bullish on keeping those higher PWATs in place through the weekend and while ensemble solutions remain in good agreement on a ridge of high pressure building in the Pacific NW, the GFS continues to be the drier solution bringing some of that WRN drier air further east. The latest NBM forecast supports a blend of the ECMWF and GFS solutions keeping with chances for showers and thunderstorms each day with temperatures beginning a warming trend starting Sunday. Early next week, deterministic and ensemble solutions point to a near repeat of the weather pattern earlier the previous week as a slow moving low works east through California and the SRN Great Basin keeping precipitation chances going as warm air remains in place. Afternoon highs starting Monday will be in the 70s to mid 80s running about 4 to 8 degrees above normal for many locations. The overall trend in the long term continues to keep our above normal and active weather pattern going through much of next week with little ensemble support for any well defined ridge signature that could bring a return to very dry conditions. MacKay && .AVIATION...For the 18Z TAFS through 18Z Thursday. Our active weather pattern continues across ERN Idaho for Wednesday with another round of scattered afternoon thunderstorms beginning to develop late this afternoon that will increase in coverage and intensity later today. HREF probabilities show a 40 to 60 percent chance of thunderstorms at KPIH, KIDA, and KDIJ with a 70 to 80 percent chance at KBYI and KSUN. Wind gusts up to 45 kts, small hail, and heavy rain are expected with stronger thunderstorms that develop. Predominant VFR conditions are expected outside of showers and thunderstorms with storms capable of MVFR/IFR VIS as they move on station. Thunderstorms starting in the mountains will work out onto the Snake Plain this afternoon and evening as a more organized line of convection pushes north with mostly dry conditions returning overnight outside of isolated mountain showers. Much of the same is expected for Thursday with best chances for thunderstorms shifting east. This is reflected in the HREF probabilities Thursday with a 40 to 60 percent at KPIH and KIDA, a 30 to 40 percent chance at KBYI and KSUN, and a 70 to 80 percent chance at KDIJ. MacKay && .HYDROLOGY...The risk of flooding continues on multiple rivers and creeks across central and eastern Idaho. The daily risk of heavy rainfall will persist through the weekend, and is reflected by all or parts of our area under a MARGINAL RISK for excessive rainfall from the folks at WPC. Any heavy rainfall on top of already swollen/flooding rivers and streams will cause rapid rises, even if they are short-lived. We are also dealing with potential issues due to erosion around the dam spillway at Chesterfield Reservoir. We continue to monitor situation along with local officials, and based on that we have issued a FLASH FLOOD WATCH FOR THE POTENTIAL FAILURE OF THE PORTNEUF DAM SPILLWAY ON CHESTERFIELD RESERVOIR. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for IDZ058. &&
In the hours before
Special weather statement, May 31, 1:57 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Pocatello ID 157 PM MDT Wed May 31 2023 IDZ073-312045- Sun Valley Region ID- 157 PM MDT Wed May 31 2023 ...Nickel sized hail and heavy rainfall will impact portions of north central Blaine County through 245 PM MDT... At 155 PM MDT, the public reported a strong thunderstorm over Ketchum. This storm was nearly stationary. HAZARD...Nickel size hail and heavy rainfall. SOURCE...Public. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ketchum, Sun Valley, and areas along Warm Springs Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4360 11441 4366 11453 4379 11439 4373 11427 TIME...MOT...LOC 1955Z 217DEG 2KT 4370 11440 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JKEYES
Local storm report, May 31, 2:02 PM MDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
202 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Hail 1 SSE Ketchum 43.67N 114.36W
05/31/2023 M0.88 inch Blaine ID Trained Spotter
Heavy rainfall also reported.
&&
JKEYESSpecial weather statement, May 31, 2:08 PM MDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Pocatello ID 208 PM MDT Wed May 31 2023 IDZ068-069-312045- Lost River Range ID-Lost River Valleys ID- 208 PM MDT Wed May 31 2023 ...Up to nickel size hail and heavy rainfall will impact portions of eastern Custer and northwestern Butte Counties through 245 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Darlington, or 7 miles east of Mackay. This storm was nearly stationary. HAZARD...Up to nickel size hail and heavy rainfall. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of eastern Custer and northwestern Butte Counties between Darlington and Mackey. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4381 11344 4382 11357 4394 11353 4392 11339 TIME...MOT...LOC 2007Z 189DEG 2KT 4388 11348 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JKEYES
Local storm report, May 31, 2:21 PM MDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
221 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 NNE Ketchum 43.70N 114.37W
05/31/2023 M0.70 inch Blaine ID Public
Heavy rainfall also reported.
&&
CMSpecial weather statement, May 31, 4:02 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 PM MDT Wed May 31 2023
IDZ055-056-312245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
402 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of southwestern Cassia
County through 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Oakley Reservoir, moving northeast at 5 mph.
HAZARD...Heavy rain, wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated and Jackpot Fire Department.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oakley Reservoir, Oakley and Bostetter Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Jackpot Fire Department in Nevada reported a funnel cloud that has
since dissipated but the overall storm structure continues to rotate.
&&
LAT...LON 4200 11428 4231 11428 4239 11376 4199 11390
TIME...MOT...LOC 2200Z 205DEG 5KT 4215 11417
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MacKaySpecial weather statement, May 31, 4:02 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 PM MDT Wed May 31 2023
IDZ063-064-312245-
Big Hole Mountains ID-Caribou Range ID-
402 PM MDT Wed May 31 2023
...Thunderstorm near Irwin moving northeast near Palisades Reservoir
through 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a thunderstorm near Irwin,
moving northeast at 10 mph.
HAZARD...Wind gusts to 30 mph and occasional lighting.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Swan Valley, northern Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades, now would be a good time to move to shore.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4321 11122 4330 11143 4358 11128 4348 11104
4336 11105
TIME...MOT...LOC 2200Z 210DEG 9KT 4332 11128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:15 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 3 hr |
| May 30, 6:16 PM MDT | Special Weather Statement | PIH | Minidoka | 89 min |
| May 30, 6:23 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| May 30, 7:12 PM MDT | Special Weather Statement | PIH | Bingham | 63 min |
| May 31, 11:55 AM MDT | Flash Flood Watch | PIH | Bannock, Bingham, Bonneville, Caribou, Power | 5 days |
| May 31, 1:57 PM MDT | Special Weather Statement | PIH | Camas | 48 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Butte | 37 min |
| May 31, 2:30 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 3 hr |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| May 31, 4:20 PM MDT | Flash Flood Warning | PIH | Cassia | 4 hr |
| May 31, 4:36 PM MDT | Special Weather Statement | PIH | Power | 24 min |
| May 31, 4:44 PM MDT | Special Weather Statement | PIH | Power | 46 min |
| May 31, 4:57 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 31, 5:08 PM MDT | Special Weather Statement | PIH | Cassia | 37 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.